Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 206, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 2, 2002, 7:50 PM EDT for Indiana County, Pennsylvania. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 2, 2002, 7:50 PM EDT (23:50 UTC)
- Expired
- Aug 2, 2002, 8:45 PM EDT
- In force
- 55 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Indiana County, PA
The radar
The State College radar (KCCX), 96 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 11.8 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1193 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 1402 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
595 WUUS51 KPBZ 022350 SVRPBZ PAC063-030045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 750 PM EDT FRI AUG 2 2002 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... INDIANA COUNTY IN PENNSYLVANIA * UNTIL 845 PM EDT * AT 750 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES WEST OF INDIANA...MOVING EAST AT 10 MPH. THIS STORM WILL AFFECT THE CITY OF INDIANA AND NEARBY COMMUNITIES. <<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58 MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:34 PM EDT, 4 hours 16 minutes earlier.
Area forecast discussion, Aug 2, 3:34 PM EDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 334 PM EDT FRI AUG 2 2002 WEAK COLD FRONT STRETCHED ACROSS THE AREA SEEMS TO BE WASHING OUT WITH TIME. MODELS ARE PUSHING DYNAMICS TO THE EAST. A FEW STORMS HAVE POPPED UP IN THE EXTREME NORTHEASTERN PORTION OF THE CWA. THERE COULD BE ENOUGH RESIDUAL ENERGY LEFT FROM THE FRONT TO KICK OFF SCATTERED OVERNIGHT SHOWERS AND THUNDERSTORMS. BOUNDARY SEEMS TO LAY OUT TO THE SOUTH TOMORROW SO I KEPT A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE SOUTH ON SATURDAY. MOS TEMPS LOOK FEASIBLE DURING THIS HOT SPELL. FCSTID = 66 PIT 67 90 67 92 / 40 20 10 20 HLG 67 91 67 93 / 40 20 10 20 MGW 68 91 68 93 / 40 30 10 20 ZZV 68 93 68 94 / 40 20 10 10 PHD 67 92 67 93 / 40 20 10 10 FKL 64 88 64 90 / 40 20 10 10 DUJ 63 87 63 89 / 40 20 10 10 LBE 66 91 66 93 / 40 20 10 20 BTP 66 90 66 91 / 40 20 10 20 IDI 66 89 65 91 / 40 20 10 20 ODM 61 88 62 90 / 30 30 20 20 .PBZ... MD...NONE. OH...NONE. PA...NONE. WV...NONE. CAT
In the hours before
Local storm report, Aug 2, 4:37 PM EDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
437 PM EDT FRI AUG 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0405 PM GUITONVILLE PA WIND DAMAGE
08/02/02 FOREST TREES DOWN. REPORTED BY
HIGHWAY DEPARTMENTSpecial weather statement, Aug 2, 7:06 PM EDT, 44 minutes before
OHZ041-PAZ014-020>022-030-WVZ001-030100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 706 PM EDT FRI AUG 2 2002 ...THUNDERSTORMS POPPING UP ACROSS THE AREA... A FEW THUNDERSTORMS WITH SMALL HAIL, WIND GUSTS OF 30 MPH, FREQUENT CLOUD TO GROUND LIGHTNING, AND LOCALLY HEAVY DOWNPOURS HAVE DEVELOPED ACROSS THE REGION. THESE STORMS ARE MOVING TOWARD THE EAST AT 15 MPH, AND WILL TYPICALLY LAST 15 TO 30 MINUTES BEFORE DISSIPATING. THE THUNDERSTORMS WILL BRING A LITTLE RELIEF FROM THE HEAT, BRIEFLY DROPPING TEMPERATURES INTO THE UPPER 70S TO LOWER 80S. WHEN THREATENING WEATHER APPROACHES, MOVE INDOORS. NEVER TAKE COVER UNDER A TREE.
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.